Article Text

Download PDFPDF
CASE REPORT
An interesting case of opium tea toxicity
  1. Chitsa Seyani1,
  2. Peregrine Green2,
  3. Lisa Daniel2,
  4. Amanda Pegden2
  1. 1 Great Western Hospital, Swindon, UK
  2. 2 Great Western Hospitals NHS Foundation Trust, Swindon, UK
  1. Correspondence to Dr Chitsa Seyani, chitsas{at}doctors.org.uk

Summary

We present an unusual cause of respiratory arrest resulting from sole ingestion of home-brewed opium tea. A 64-year-old woman was found unresponsive and in respiratory arrest by a first responder. There were no obvious signs of regular recreational drug use. On presentation to the local district general hospital, the patient was in extremis, with severe physiological and biochemical derangements. A naloxone infusion was commenced and she later made a good recovery. It was subsequently discovered that she had brewed opium tea from opium buds she had picked from a nearby commercial poppy farm, a practice she had learnt while in Afghanistan.

  • Drug misuse (including addiction)
  • Toxicology
  • Poisoning
  • Prehospital
  • Emergency medicine

Statistics from Altmetric.com

Footnotes

  • Contributors CS: Drafting the article and literature research.

    AP, PG and LD: Critical appraisal of the manuscript, literature review and manuscript revision.

    AP, PG, LD and CS all read and approved the final manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.